Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 216, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 12, 2023, 12:26 PM CDT for 8 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 12:26 PM CDT (17:26 UTC)
- Expired
- Aug 12, 2023, 12:59 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cannon County, TN, DeKalb County, TN, Jackson County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Warren County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 10:50 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2540 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:56 AM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 12, 6:56 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Nashville TN 656 AM CDT Sat Aug 12 2023 ...New AVIATION... .SHORT TERM... (Today through Sunday) Issued at 255 AM CDT Sat Aug 12 2023 Muggy conditions were in place across Middle TN this morning. It was quiet with mainly clear skies and patchy fog. We are looking upstream to northern Missouri, and back to Oklahoma and Arkansas where thunderstorms have been developing. We are expecting these thunderstorms to move toward the Mid State as we go through the morning hours. Short range models are varying considerably with how well these storms hold together this morning. Given the uncertainty, we will look to the HREF as a guide to hourly trends. We think a few cells or small clusters will start to reach our northwest areas shortly after daybreak. Scattered showers and storms will then gradually spread southeastward through the morning and into the afternoon. Since the storms will be coming into a very muggy air mass, there will be time for heating and destabilization. Coverage and intensity will increase as the activity reaches areas along and east of I-65 late this morning into the afternoon. SPC has drawn a slight risk bubble over much of Middle TN today. By early afternoon, cape values will exceed 3000 J/kg for much of the area with steep low and mid level lapse rates. Precipitable water will approach 2 inches. This will set the stage for some very wet and windy storms. Not everybody will be impacted, but those who do see approaching storms will want to secure things and move indoors until the storms pass. Outside storms, the day will be hot and humid. Heat index values will creep just over 100 for much of the area. Most of the thunderstorms will move off to our east by late today, so evening plans should be in good shape other than the continued muggy air. Additional scattered thunderstorms are expected late tonight through Sunday as some weak impulses move overhead and weak surface boundaries interact with the moist and unstable air. There is nothing on the models to give confidence about specific timing or organization of storms through Sunday, so rain chances will be mostly in the 30 to 40 percent range. Once again, it will be hot and humid, but nothing unusual for this time of year. && .LONG TERM... (Sunday Night through next Saturday) Issued at 255 AM CDT Sat Aug 12 2023 Only isolated showers or storms are expected Sunday night through midday Monday. An approaching cold front will bring increasing storm chances Monday afternoon and evening, some possibly severe. Before the front arrives, Monday will be hotter and still humid. Compressional warming ahead of the front could push temps into the mid or even upper 90s for some. Relief will come Tuesday and Wednesday with cooler and drier air. A mid level trough will cross the area as dry surface high pressure comes down from the northwest. Lows will drop to the upper 50s and low 60s with highs in the upper 70s and lower 80s. Summer sizzle will only be taking a brief break. As heights quickly rebound, temps will climb again late week. Some models show the center of the big ridge from the central states shifting to the Mid MS and TN valley for next weekend. That would mean a very hot and mostly rain-free pattern with highs climbing well into the 90s. && .AVIATION... (12Z TAFS) Issued at 656 AM CDT Sat Aug 12 2023 Per continued overall short term model blending solution timing, continued mention best two hour tempo group for shwrs/tstms impacts at terminal sites before 13/07Z. Within these tempo groups, NWLY gusts up to 25kts possible and up to 35-40 kts higher elevations. High end MVFR/low VFR ceilings. Mentioned vcnty shwrs terminals before two hour best convective window per approaching convection. Another distinct round of convection possible after 13/07Z, but mentioned VCTS CKV/BNA per best tstm development possible/VCSH elsewhere. && .PRELIMINARY POINT TEMPS/POPS... Nashville 92 74 91 76 / 50 30 40 20 Clarksville 91 74 89 75 / 50 50 30 30 Crossville 85 69 85 70 / 60 30 30 20 Columbia 92 73 91 75 / 50 30 30 10 Cookeville 87 71 87 72 / 60 40 40 30 Jamestown 86 69 85 70 / 60 40 30 30 Lawrenceburg 92 72 91 74 / 60 30 40 10 Murfreesboro 93 72 92 75 / 50 30 40 20 Waverly 89 72 90 74 / 40 50 50 20 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...13 LONG TERM....13 AVIATION.....JB Wright
In the hours before
Local storm report, Aug 12, 11:40 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1140 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Tstm Wnd Dmg 5 SSW Fairview 35.91N 87.16W
08/12/2023 Williamson TN Emergency Mngr
Report of trees down with scattered power
outages in the Fairview area.
&&
APBLocal storm report, Aug 12, 11:43 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1143 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM Tstm Wnd Dmg 2 SSW Fairview 35.96N 87.14W
08/12/2023 Williamson TN Amateur Radio
Tree down on Hwy 100 near Whippoorwill Hill
blocking both lanes of traffic.
&&
APBSpecial weather statement, Aug 12, 11:44 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
1144 AM CDT Sat Aug 12 2023
TNZ008-027>029-121715-
Davidson TN-Wilson TN-Trousdale TN-Sumner TN-
1144 AM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of east central
Davidson, southeastern Sumner, Wilson and Trousdale Counties through
1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gallatin to near Hermitage. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Mount Juliet,
Hermitage, Rural Hill, Belinda City, Green Hill, Tuckers Crossroads,
Bledsoe Creek State Park, Dickerson Chapel Recreation Area,
Cottontown, Percy Priest Lake and Gladeville.
This includes the following highways...
Interstate 40 between mile markers 219 and 245.
Interstate 840 between mile markers 68 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.
&&
LAT...LON 3644 8610 3603 8619 3613 8664 3647 8654
TIME...MOT...LOC 1643Z 284DEG 28KT 3643 8650 3615 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ShamburgerLocal storm report, Aug 12, 11:58 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1158 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM Funnel Cloud 3 WSW Brentwood 35.98N 86.83W
08/12/2023 Williamson TN Trained Spotter
Funnel cloud reported 2 miles north of
downtown Franklin along Highway 31.
&&
APBLocal storm report, Aug 12, 12:09 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1209 PM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Tstm Wnd Dmg 3 NNW Burns 36.09N 87.33W
08/12/2023 Dickson TN Trained Spotter
Photo of tree down in Dickson on Hurt Lane.
&&
APBLocal storm report, Aug 12, 12:20 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
1220 PM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Tstm Wnd Dmg 2 S Greenbrier 36.40N 86.80W
08/12/2023 Robertson TN Trained Spotter
Trees down and estimated wind gusts of 60
mph...pea size hail...power
outages...several trees hit by lightning.
&&The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:19 AM CDT | Special Weather Statement | OHX | Houston, Stewart | 41 min |
| Aug 12, 9:55 AM CDT | Areal Flood Advisory | OHX | Stewart | 19 min |
| Aug 12, 10:00 AM CDT | Special Weather Statement | OHX | Houston, Montgomery, Stewart | 30 min |
| Aug 12, 10:12 AM CDT | Flash Flood Warning | OHX | Montgomery, Stewart | 108 min |
| Aug 12, 10:27 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 33 min |
| Aug 12, 10:33 AM CDT | Special Weather Statement | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 57 min |
| Aug 12, 10:58 AM CDT | Special Weather Statement | OHX | Robertson | 32 min |
| Aug 12, 11:07 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 38 min |
| Aug 12, 11:09 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Williamson | 51 min |
| Aug 12, 11:26 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Maury, Williamson | 34 min |
| Aug 12, 11:44 AM CDT | Special Weather Statement | OHX | Trousdale, Wilson | 31 min |
| Aug 12, 11:49 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more | 41 min |
| Aug 12, 11:56 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 34 min |
| Aug 12, 12:04 PM CDT | Tornado Warning | OHX | Rutherford, Wilson | 26 min |
| Aug 12, 12:21 PM CDT | Tornado Warning | OHX | Cannon, DeKalb, Rutherford, Smith, Wilson | 26 min |
| Aug 12, 12:29 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Grundy, Marshall, Rutherford and 1 more | 46 min |
| Aug 12, 12:58 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Overton, Putnam, Smith, Van Buren and 2 more | 32 min |
| Aug 12, 1:10 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren | 50 min |
| Aug 12, 1:24 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam, Van Buren, White | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.